Results 1 to 4 of 4

Thread: Is this discontinuation syndrome?

  1. #1
    Join Date
    Aug 2012
    Posts
    496

    Is this discontinuation syndrome?

    Hi all,

    A brief history - on 150mg for around 18 months now, started sertraline itself about 22 months ago and went 50, 100, 150mg over the course of a couple of months I think.

    Before christmas, my GP and I discussed reducing my dose in the new year, ie around about now. I have been feeling so good for the last 18 months despite stuff that life has thrown at me, including my Dad dying (it was anticipated and didn't come as a surprise), that I decided to take the leap and start the reduction.

    Two weeks ago, I started the reduction by dropping to 125mg (rather than doing the 150mg/100mg alternate days which GPs seem to prefer). The first ten days or so were absolutely fine, felt no change, but the last 3 or 4 days have been worse - I have felt far more twitchy and on edge.

    Does this sound like discontinuation syndrome? should I have done the alternate days thing? I thought dropping to a dose between 100 and 150mg would be gentler than the alternative days of taking 150 and 100mg, but I am now wondering if this was a mistake :/

    Any thoughts welcome x

  2. #2
    Join Date
    Jan 2017
    Posts
    2,071

    Re: Is this discontinuation syndrome?

    Quote Originally Posted by little scientist View Post
    Two weeks ago, I started the reduction by dropping to 125mg (rather than doing the 150mg/100mg alternate days which GPs seem to prefer). The first ten days or so were absolutely fine, felt no change, but the last 3 or 4 days have been worse - I have felt far more twitchy and on edge.

    Does this sound like discontinuation syndrome?
    Withdrawal symptoms usually begin before plasma levels stabilize to the new steady-state after a dose reduction and the rule of thumb is they stabilize within 5 times the half-life of the drug, ~26 hours for sertraline. So I would have expected symptoms to begin in under 6 days.

    It might be the underlying disorder reasserting itself, or an anxious mind playing games. Withdrawal is a complicated psychosocial process beyond just chemistry and biology. Expect to suffer and an anxious mind may well produce what you fear.

    I thought dropping to a dose between 100 and 150mg would be gentler than the alternative days of taking 150 and 100mg, but I am now wondering if this was a mistake :/
    No, you did the smart thing. I don't know where doctors got this fairly recent alternate day crap from, maybe it's a response to the slow-release SNRIs, but it is a bad idea even for that drug class, imho, because it sets up a roller-coaster effect on plasma levels. It might not matter much with longer half-life antidepressants such as citalopram (Celexa), escitalopram (Lexapro) and fluoxetine (Prozac) - though I can't understand why anyone would bother as withdrawal is usually less of an issue with these, but gets progressively more problematic as the drug half-lives get shorter.
    Last edited by panic_down_under; 25-02-17 at 11:21.

  3. #3
    Join Date
    Aug 2012
    Posts
    496

    Re: Is this discontinuation syndrome?

    The symptoms may have started to make themselves visible before that - I noticed I was far more prone to stress in the first week. I do wonder if its an anxious mind playing games on me as you suggest!

    thanks for the reassurance regarding the mechanism of lowering the dose - the alternative day thing, followed by every two days etc has always seemed odd to me as its surely going to create a much more fluctuating blood level of the drug?

    I'm going to see how I get on in the next week or so

    Thanks for your reply!

  4. #4
    Join Date
    Aug 2012
    Posts
    496

    Re: Is this discontinuation syndrome?

    Well I thought it might be time for an update. It was back in February that I last posted and things are good, I am pleased to report!

    The drop to 125mg went well despite the very short blip I had. I think the blip was caused by hormones! I soon recovered from it I saw my GP in March and she was pleased I had begun the drop, and how well I had handled it and was happy for me to reduce further when I felt ready to

    I maintained a good frame of mind for a good couple of months and decided to take the next step and drop to 100mg. I am good and stable at this dose.

    Life is also stable - I got a new job 7 months ago and I love it there. For the first time since my PhD, I actually feel respected and valued! I don't think my boss quite realises how much this job has helped me.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. SSRI discontinuation syndrome
    By mela26 in forum Introduce Yourself
    Replies: 10
    Last Post: 14-05-14, 04:07
  2. SSRI discontinuation syndrome
    By oneofus in forum Medication
    Replies: 1
    Last Post: 20-08-12, 20:41
  3. discontinuation syndrome
    By maverick11 in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 0
    Last Post: 22-03-12, 14:25
  4. SSRI Discontinuation Syndrome
    By bluebell68 in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 3
    Last Post: 08-04-11, 02:35
  5. Discontinuation or Not?
    By mike2512 in forum Citalopram / Celexa
    Replies: 7
    Last Post: 31-03-11, 17:12

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •